Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 177, NWS Paducah, KY

November 14, 2020Carter County, Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Nov 14, 2020, 11:27 PM CST for Carter County, Ripley County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 14, 2020, 11:27 PM CST (05:27 UTC)
Expired
Nov 14, 2020, 11:49 PM CST
In force
22 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Carter County, MO, Ripley County, MO

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 9:09 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Nov 14, 9:09 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
909 PM CST Sat Nov 14 2020

.UPDATE...
Issued at 909 PM CST Sat Nov 14 2020

We collaborated with WFO Memphis to expand the Wind Advisory
westward. No change to the valid time. Southern portions of the
Advisory will see the strongest winds from the south overnight
just ahead of the front, and the northern portions will see the
strongest winds from the west Sunday morning.

UPDATE Issued at 554 PM CST Sat Nov 14 2020

Updated the aviation discussion for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 239 PM CST Sat Nov 14 2020

The main concerns in the short term forecast period include the
chance for strong to severe thunderstorms late tonight and early
Sunday morning across roughly the western half of the forecast
area and strong gradient winds Sunday across southwest IN,
western KY, and southern IL. In the very near term (through 0z
Sunday), WAA showers with isolated thunder will continue to
spread NE across parts of the southeast MO into southwest
IL..along with patchy light showers/drizzle across the EVV Tri-
State and NW KY. We should move into a bit of lull early this
evening as the WAA showers wind down.

The severe threat ramps up late tonight into early Sunday morning
across southeast MO and parts of southern IL and far western KY,
roughly west of I-57/US 45. Dew point temperatures will surge into
in middle to upper 50s ahead of the approaching surface cold
front along with temperatures rising into the lower to middle
60s. The 12z CAMs are in a good agreement showing a squall
line/QLCS arriving in Carter/Ripley counties around 4-6z Sunday,
and racing NE through the forecast area, exiting our eastern
counties around 12z. As mentioned earlier, the best threat for
some damaging wind gusts and perhaps a couple spin-up tornadoes
will be across the western half of the area...particularly in our
western four Ozark Foothill counties. This area appears to have
the best chance of seeing a few hundred J/kg of SBCAPE developing,
collocated with robust low-level shear and elongated hodographs.
One fly in the ointment which may prevent a higher end severe
threat will be the development of widespread WAA showers/storms
ahead of the main line of convection. The line of storms should be
progressive enough to prevent widespread flooding issues, but
given the cool soil temperatures and leaves clogging up storm
drains, can't rule out some minor flooding developing in
vulnerable areas.

In the wake of the cold frontal passage Sunday morning, winds will
crank up from W-NW as the pressure gradient tightens. Current wind
advisory area (southeast IL, southwest IN, and the KY Pennyrile)
looks to be in good shape. With robust mixing of 40-50 kts 850 mb
winds expected, gusts of 40-45 mph seem like a good bet,
especially from late morning through early afternoon Sunday.
Further south and west, it looks a bit more marginal for
advisory-level gusts, but some gusts of 30-40 mph are possible,
especially early Sunday morning. Will hold off on expanding the
advisory for now, but it may be necessary based on later model
trends. High temperatures will reach in the middle to upper 50s,
but it will feel colder with the wind.

High pressure will build over the region Sunday evening through
Monday. This will allow gradient winds to relax and bring a return
of dry conditions with seasonable temperatures. Overnight lows
Monday morning will fall into the lower to middle 30s with
daytimes in the lower 60s.

.LONG TERM...(Tuesday through Saturday)
Issued at 239 PM CST Sat Nov 14 2020

Broad mid/upper level northwest flow Tuesday will bring a chilly
surface high pressure system southeast from southern Canada into the
mid MS River Valley, and then into the Ohio Valley Tuesday
night/Wednesday. Despite ample sunshine, afternoon temperatures both
days will be held in the 50s to near 60 both days. Tuesday
night/Wednesday morning should be rather frosty area wide.

Thereafter, H50 flow becomes quasi-zonal as the surface high moves
east and takes up residence over the southeast US for the latter
part of the work week. This should result in a gradual warm up, with
temps popping back up well into the 60s Thu/Friday/Sat.

&&

.AVIATION...
Issued at 554 PM CST Sat Nov 14 2020

Showers along the I-64 corridor are tracking northeastward at this
time. The main feature tonight will be a line of storms along a
front, with the line weakening as it moves eastward (thus thunder
is not included for the eastern terminals). MVFR cigs are expected
with the line. Light to moderate showers will develop ahead of
the line during the evening hours. Winds will increase through the
evening with a southerly direction, gusting to around 30 kts,
shifting to westerly after the front moves through. Before the
surface winds pick up in intensity, the evening hours could see
low-level wind shear issues at KMVN/KEVV/KOWB. Windy conditions
will continue tomorrow, with gusts to around 35 kts for the I-64
corridor and even higher for airspace further north/east. Cloud
cover will quickly dissipate a few hours after frontal passage as
very dry air moves into the area.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST Sunday for ILZ075>078-080>094.

MO...Wind Advisory until 6 PM CST Sunday for MOZ111-112-114.

IN...Wind Advisory until 6 PM CST Sunday for INZ081-082-085>088.

KY...Wind Advisory until 6 PM CST Sunday for KYZ001>022.

&&

UPDATE...DRS
SHORT TERM...DWS
LONG TERM...GM
AVIATION...ATL
Hazardous weather outlook, Nov 14, 2:43 PM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
243 PM CST Sat Nov 14 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
243 PM CST Sat Nov 14 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are likely late tonight and into the
overnight hours. Strong storms are possible, especially over
southeast Missouri, southwest Illinois, and far western Kentucky
late tonight. Damaging winds will be the main threat, although an
isolated tornado is possible.

Gusty winds up to 40 mph will be likely starting after midnight
tonight. Refer to the wind advisory for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

West winds may gust 40 to 45 mph on Sunday. Refer to the wind
advisory for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight, mainly across
southeast Missouri.

DWS/GM

In the hours before

Special weather statement, Nov 14, 10:44 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
1044 PM CST Sat Nov 14 2020

MOZ076-150530-
Perry MO-
1044 PM CST Sat Nov 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PERRY COUNTY UNTIL 1130
PM CST...

At 1044 PM CST, Doppler radar was tracking a strong thunderstorm near
Coffman, or 14 miles west of Perryville, moving east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Perryville, Lithium and Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3788 8980 3785 8979 3785 8974 3781 8968
      3777 8966 3775 8967 3775 8965 3772 8963
      3765 9014 3768 9010 3782 9000 3787 8994
      3787 8990 3791 8985
TIME...MOT...LOC 0444Z 254DEG 43KT 3775 9013

DRS
Special weather statement, Nov 14, 11:11 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
1111 PM CST Sat Nov 14 2020

MOZ100-150600-
Wayne MO-
1111 PM CST Sat Nov 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WAYNE COUNTY UNTIL
MIDNIGHT CST...

At 1111 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Garwood, or 7 miles west of Piedmont, moving east
at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Piedmont, Sam A. Baker State Park, Greenville, Lodi, Cascade and Mill
Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3714 9078 3714 9076 3717 9076 3717 9074
      3727 9073 3727 9055 3732 9055 3731 9022
      3709 9022 3705 9078
TIME...MOT...LOC 0511Z 260DEG 43KT 3715 9083

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 2:55 AM CSTSpecial Weather StatementPAHGraves, Lyon, Marshall35 min
Nov 15, 3:33 AM CSTSpecial Weather StatementPAHCalloway, Christian, Trigg42 min
Nov 14, 10:44 PM CSTSpecial Weather StatementPAHPerry46 min
Nov 14, 11:11 PM CSTSpecial Weather StatementPAHWayne49 min
Nov 15, 12:25 AM CSTSpecial Weather StatementPAHStoddard35 min
Nov 15, 1:19 AM CSTSpecial Weather StatementPAHStoddard26 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.